Colorado, 2012

Winter Weather in Colorado, December 26 to 27, 2012

December 26 to 27, 2012 · NWS PUB · 2 events in 2 counties and zones

A weather system brought snow to the Continental Divide. Accumulations were generally under 6 inches, but isolated amounts near one foot were noted near Monarch Pass (Chaffee County) and at the summit of Wolf Creek Pass (Mineral County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A weather system brought snow to the Continental Divide. Accumulations were generally under 6 inches, but isolated amounts near one foot were noted near Monarch Pass (Chaffee County) and at the summit of Wolf Creek Pass (Mineral County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 26, 10:42 AM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 26, 10:42 AM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1042 AM MST WED DEC 26 2012

.AVIATION...
LOW PRESSURE WILL BEGIN TO SPREAD SOME MID LEVEL CLOUDS OVER
ALS...COS..AND PUB...THIS AFTERNOON AND OVERNIGHT. VFR CONDITIONS
ARE EXPECTED AT ALL THREE SITES THROUGH 18Z TOMORROW. FORECAST
MODELS HINT AT SOME MORNING FOG IN COS...BUT CONFIDENCE THIS WILL
ACTUALLY OCCUR IS LOW AT THIS TIME. -PJC

&&

.PREV DISCUSSION... /ISSUED 320 AM MST WED DEC 26 2012/

SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...SHORTWAVE RIDGING IS CURRENTLY PASSING ACROSS COLORADO
AS THE NEXT TROUGH DIGS OVER NEVADA.  TEMPERATURES HAVE DROPPED INTO
THE SINGLE DIGITS THIS MORNING WITH AREAS OVER THE FAR EASTERN
PLAINS BELOW ZERO.  A FEW FLURRIES ARE STILL BEING REPORTED IN AND
AROUND COLORADO SPRINGS THIS MORNING AND SHOULD DISSIPATE THROUGH
SUNRISE.  INCREASING SOUTHWESTERLY FLOW AHEAD OF THE APPROACHING
TROUGH HAS STARTED TO SPREAD MID AND HIGH LEVEL CLOUDINESS ACROSS
THE CONTINENTAL DIVIDE AND EASTERN MOUNTAINS.

TODAY...THE UPPER LEVEL SHORTWAVE RIDGE WILL SHIFT EAST INTO KANSAS
LATER THIS MORNING WHILE THE TROUGH DIGS TO NEAR LAS VEGAS NEVADA
AND ENERGY EMBEDDED IN THE SOUTHWEST FLOW SPREADS INTO WESTERN
COLORADO.  MODELS BEGIN DEVELOPING LIGHT SNOW AROUND 15Z WITH
INCREASING COVERAGE AND INTENSITY BY 20Z.  DECIDED TO HOIST WINTER
WEATHER ADVISORIES FOR THE CONTINENTAL DIVIDE BEGINNING AT 20Z.
EXPECT THIS TO BE A LONGER DURATION EVENT WITH GENERALLY LIGHT TO
MODERATE SNOWFALL OVER THE NEXT COUPLE OF DAYS.  TEMPERATURES WILL
BE TRICKY THIS AFTERNOON ACROSS THE PLAINS.  HIGH RES MODELS KEEP
FLOW EASTERLY WHICH WHEN COMBINED WITH CLOUDS SPREAD ACROSS THE
REGION WILL LIKELY HOLD TEMPERATURES DOWN.  WENT A BIT BELOW
GUIDANCE WITH 20S TO LOWER 30S FOR THE PLAINS THIS AFTERNOON.

TONIGHT...THE FIRST PART OF THE WESTERN TROUGH EJECT ACROSS COLORADO
WITH AN UPPER LOW DEVELOPING OVER NORTHEAST COLORADO TO WESTERN
NEBRASKA.  CONTINUED WESTERLY FLOW WILL KEEP LIGHT TO MODERATE
SNOWFALL GOING ALONG THE CONTINENTAL DIVIDE.  CLOUDY CONDITIONS WILL
CONTINUE ACROSS THE WHOLE REGION AS WELL.  THE MAIN QUESTION WILL BE
THE POTENTIAL FOR SNOWFALL OVER THE FAR NORTHEASTERN PLAINS.  A WEAK
COLD FRONT WILL MOVE SOUTH ACROSS THE PLAINS WITH LITTLE MORE IMPACT
THAN A NORTHERLY WIND SHIFT.  A COUPLE OF HIGH RES MODEL SOLUTIONS
ARE DEVELOPING LIGHT SNOW OVER KIOWA AND PROWERS COUNTY...BUT
CONFIDENCE THAT ANYTHING WILL FALL IS LOW AT THIS TIME WITH DRY
CONDITIONS IN THE FORECAST.  OVERNIGHT LOWS WILL LIKELY REMAIN IN
THE TEENS FOR MOST OF THE AREA GIVEN THE CLOUD COVER ACROSS THE
REGION. 88

LONG TERM...
(THURSDAY THROUGH TUESDAY)

AN UPR LOW WL BE OVR WY ON THU MORNING...MOVING E INTO SD AND NE IN
THE AFTERNOON.  THE ASSOC UPR TROF WL BE MOVING E ACRS CO AND A COLD
FRONT WL MOVE THRU THE SERN CO PLAINS.  THE BEST MSTR WITH THIS
SYSTEM WL BE ALONG THE CONTDVD...WHERE SNOW WL CONTINUE TO FALL THRU
THE DAY AND INTO THE EVENING.  ACCUMULATIONS OF SNOW ALONG THE
CONTDVD ARE GENERALLY EXPECTED TO BE ENOUGH TO WARRANT AN ADVISORY
FOR THE SW MTS THRU 00Z FRI AND FOR THE CENTRAL MTS UNTIL 06Z FRI.
THU AFTERNOON SOME SNOW IS ALSO EXPECTED TO SPREAD TO THE EASTERN
MTS...AND LOW LEVEL UPSLOPE FLOW ALONG THE EASTERN SLOPES COULD MEAN
AT LEAST SCT AND POSSIBLY HIGHER CHANCES FOR SNOW IN THOSE AREAS.
SO WL INCREASE POPS ALONG THE RAMPART RANGE AND THE WET MTS. THE
SOUTHEAST PLAINS AND MUCH OF THE SAN LUIS VALLEY ARE EXPECTED TO BE
DRY.  TEMPS WL STILL BE COOL...WITH HIGHS REMAINING BELOW NORMAL.
SOME LINGERING LIGHT SNOW SHOWERS WL BE POSSIBLE OVR THE MTS THRU
THE NIGHT.

SOME MSTR IN THE WEST TO NW FLOW ALOFT ALONG THE CONTDVD COULD
CONTINUE TO PRODUCE SOME LIGHT SNOW SHOWERS IN THE AREA THRU FRI AS
WELL...WITH DRY WX EXPECTED ELSEWHERE.  BELOW NORMAL TEMPS WL
CONTINUE ON FRI. FOR SATURDAY AN UPR RIDGE WL BUILD OVR THE AREA
WITH DRY WX EXPECTED.  HIGH TEMPS WL BE A LITTLE WARMER...BUT STILL
BELOW NORMAL. SW FLOW ALOFT DEVELOPS OVR THE AREA ON SUN WITH AN UPR
TROF EXPECTED OVR THE WRN STATES.  SO SUN WL STILL BE DRY AND HIGH
TEMPS OVR THE SERN PLAINS WL BE A LITTLE CLOSER TO NORMAL...BUT
STILL SEVERAL DEGREES BELOW NORMAL IN THE SAN LUIS VALLEY.

THERE IS A LOT OF UNCERTAINTY AS TO HOW THE WEATHER PATTERN WL
DEVELOP FOR MON AND TUE.  THE ECMWF TAKES AN UPR LOW WELL TO THE SW TO
OFF THE COAST OF BAJA CA FOR MON AND TUE...LEAVING THE FORECAST AREA
IN BETWEEN SYSTEMS AND DRY...WITH SOME MSTR WORKING ITS WAY NORTH
THRU NM TUE...POSSIBLY REACHING FAR SRN PORTIONS OF THE FORECAST
AREA LATE IN THE DAY.  THE GFS IS QUITE DIFFERENT...IT BRINGS AN UPR
TROF INTO WRN CO LATE SUN NIGHT AND DROPS IT SSE INTO CENTRAL NM BY
TUE MORNING.  THIS SOLUTION BRINGS PCPN TO MUCH OF THE
AREA...ESPECIALLY THE MOUNTAINS FOR MON AND MON EVENING AND THEN
LEAVES THE AREA WITH MODERATE NORTHERLY FLOW ALOFT AND DRY WX FOR
TUE.

AVIATION...

FLURRIES CONTINUE TO IMPACT KCOS THIS MORNING WITH PERIODS OF
REDUCED VIS AND CIGS TO MVFR AND IFR.  THIS ACTIVITY SHOULD
DISSIPATE AROUND 11Z AS MID AND HIGH LEVEL CLOUD COVER SPREADS OVER
THE TERMINAL.  EXPECT VFR CONDITIONS ONCE THE SNOW DISSIPATES
THROUGH TONIGHT.

KALS...SNOW WILL DEVELOP THIS AFTERNOON OVER THE MOUNTAINS AND WILL
LIKELY SPREAD INTO THE SAN LUIS VALLEY LATE THIS AFTERNOON AND
TONIGHT.  CONFIDENCE IS LOW THAT ANY SNOW WILL MOVE OVER KALS AT
THIS TIME.  VFR CONDITIONS ARE EXPECTED...WITH REDUCED VIS AND CIGS
IF ANY SNOW DOES MOVE OVER THE TERMINAL TONIGHT.

KPUB...VFR CONDITIONS THROUGH THE NEXT 24 HOURS WITH LIGHT WINDS AND
MID TO HIGH LEVEL CLOUD COVER SPREAD ACROSS THE REGION.  88

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST THURSDAY FOR COZ066-068.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THURSDAY FOR COZ058-060.

&&

81/27
Hazardous weather outlook, Dec 26, 6:14 AM MST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
614 AM MST WED DEC 26 2012

COZ058>089-093>099-271315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
614 AM MST WED DEC 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM OVER THE GREAT BASIN WILL MOVE EAST INTO THE ROCKIES
BY THIS AFTERNOON...WITH SNOW DEVELOPING ALONG THE CONTINENTAL
DIVIDE. SNOW WILL INCREASE IN COVERAGE AND INTENSITY ALONG THE
CONTINENTAL DIVIDE THIS EVENING AND OVERNIGHT. IT WILL ALSO SPREAD
INTO THE EASTERN MOUNTAINS DURING THE LATE THIS AFTERNOON AND INTO
THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE ALONG THE CONTINENTAL DIVIDE THURSDAY AND
THURSDAY EVENING BRINGING ADDITIONAL ACCUMULATIONS. BY LATE
THURSDAY EVENING...THE EASTERN SAN JUAN AND LA GARITA
MOUNTAINS...AND THE WESTERN MOSQUITO AND EASTERN SAWATCH MOUNTAINS
SHOULD HAVE STORM TOTAL ACCUMULATIONS OF 4 TO 8 INCHES...WITH SOME
LOCALLY HIGHER AMOUNTS. SOME LIGHT SNOW ACCUMULATIONS WILL ALSO BE
POSSIBLE OVER THE EASTERN MOUNTAINS.

IT IS TOO EARLY TO BE SURE...BUT THERE IS THE POTENTIAL FOR
ANOTHER WEATHER SYSTEM TO BRING SNOW ACCUMULATIONS SUNDAY NIGHT
AND MONDAY...MAINLY TO THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ALONG THE CONTINENTAL DIVIDE TODAY AND TONIGHT.

88/28

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Sawatch Mountains Above 11000 Ft

When
December 26, 12:00 PM MST to December 27, 6:00 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Public
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Weather, Eastern San Juan Mountains Above 10000 Ft

When
December 26, 12:00 PM MST to December 27, 6:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Public
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425486, 425487.